Journal Article

Combination of everolimus with calcineurin inhibitor medication resulted in post-transplant haemolytic uraemic syndrome in lung transplant recipients—a case series

Svjetlana Lovric, Jan T. Kielstein, Daniel Kayser, Verena Bröcker, Jan U. Becker, Marcus Hiss, Mario Schiffer, Urte Sommerwerck, Hermann Haller, Martin Strüber, Tobias Welte and Jens Gottlieb

in Nephrology Dialysis Transplantation

Published on behalf of European Renal Association - European Dialysis and Transplant Assoc

Volume 26, issue 9, pages 3032-3038
Published in print September 2011 | ISSN: 0931-0509
Published online February 2011 | e-ISSN: 1460-2385 | DOI: http://dx.doi.org/10.1093/ndt/gfq842
Combination of everolimus with calcineurin inhibitor medication resulted in post-transplant haemolytic uraemic syndrome in lung transplant recipients—a case series

Show Summary Details

Preview

Background. Post-transplant haemolytic uraemic syndrome (HUS) is a rare but serious disease with a high mortality rate, when left untreated. Immunosuppressive drugs like calcineurin inhibitors as well as mammalian target of rapamycin inhibitors have been reported as causative agents for post-transplant HUS.

Methods. A retrospective observational study was performed in lung transplant recipients, who took part in an interventional study, in two centres. Haemoglobin, platelets, creatinine and lactate dehydrogenase levels were monitored during routine follow-up and patients with deteriorating kidney function were screened for post-transplant HUS. All cases of post-transplant HUS were identified by clinical and laboratory findings. Outcome was recorded until 6 months after diagnosis.

Results. A total of 2188 visits in 512 lung transplant recipients (outpatients) were analysed. Out of those, 126 patients took part in an interventional study. In this study, 67 were switched to everolimus in combination with calcineurin inhibitors 4 weeks after transplantation, 59 patients remained on standard immunosuppression (calcineurin inhibitors, mycophenolate mofetil and prednisolone). Five cases of post-transplant HUS were identified in the everolimus group. None of the patients had evidence of gastrointestinal infection or preexisting renal disease. Post-transplant HUS was treated with therapeutic plasma exchange and methylprednisolone pulse therapy. Everolimus was discontinued in all five patients. This treatment regimen led to normalization of haemoglobin, platelets and improved renal function. Two patients developed end-stage renal failure and were maintained on haemodialysis. One patient died due to multiorgan failure. Improvement of renal function was seen in two patients. No further cases were recorded in patients without everolimus during the study period.

Conclusions. Our data should raise the awareness of post-transplant HUS in lung transplant recipients. Post-transplant HUS is a rare disease, but it is a serious cause of acute renal failure in lung transplant recipients treated with a combination of everolimus and calcineurin inhibitors.

Keywords: adverse effects; everolimus; lung transplantation; post-transplant haemolytic uraemic syndrome; thrombotic microangiopathy

Journal Article.  3074 words.  Illustrated.

Subjects: Nephrology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.